Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

How should dentures be cleaned to avoid breaking them?

  1. AOver an empty, hard sink so they can be seen clearly
  2. BWith an abrasive cleaning powder to remove stains
  3. CBy soaking them in very hot water to sterilise them
  4. DOver a sink lined with a towel or partly filled with water
2.Nursing fundamentalsHard

Four patients need you at the same time. Who should you see first?

  1. AA patient asking about their discharge time
  2. BA patient due for a routine oral medicine
  3. CA patient who has developed noisy, high-pitched breathing (stridor)
  4. DA patient with pain of 6/10 who was given oral analgesia 20 minutes ago
3.Clinical nursingMedium

A patient without diabetes is started on high-dose prednisolone. Why might capillary blood glucose be monitored?

  1. ASteroids make glucose meters inaccurate
  2. BSteroids destroy the pancreas
  3. CSteroids always cause hypoglycaemia
  4. DSteroids can raise the blood glucose
4.Clinical nursingHard

A patient taking dapagliflozin is vomiting and unwell, with high blood ketones and a blood glucose of only 11 mmol/L (198 mg/dL). What should be suspected?

  1. ASimple gastroenteritis with no further concern
  2. BEuglycaemic diabetic ketoacidosis
  3. CHyperosmolar hyperglycaemic state
  4. DHypoglycaemia
5.Arterial blood gas interpretationMedium

Practice values: Na⁺ 131 mmol/L, glucose 26.2 mmol/L and urea 7.2 mmol/L. Calculate the serum osmolality Osm = 2·Na⁺ + glucose + urea to the nearest whole number.

Na⁺ 131 mmol/Lglucose 26.2 mmol/Lurea 7.2 mmol/L
Osm = mOsm/kg
6.Arterial blood gas interpretationHard

Practice values: Na⁺ 134, Cl⁻ 97, HCO₃⁻ 22 mmol/L and albumin 35 g/L. Find the albumin-corrected anion gap AGc = AG + 0.25·(40 − albumin).

Na⁺ 134 mmol/LCl⁻ 97 mmol/LHCO₃⁻ 22 mmol/Lalbumin 35 g/L
AGc = mmol/L
7.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 7/min, SpO₂ 98% on room air, blood pressure 106/64 mmHg, pulse 58/min, alert, temperature 36.7 °C. What is the NEWS2 total score?

RR 7SpO₂ 98%airSBP 106HR 58AT 36.7 °C
NEWS2 =
8.Clinical assessment scoresHard
underweighthealthy weightoverweightobesity class Iobesity class IIobesity class III

Practice exercise (made-up values, not clinical guidance). An adult weighs 58 kg and is 165 cm tall. Calculate the BMI and click the WHO weight category.

58 kg165 cm
  1. 1underweight
  2. 2healthy weight
  3. 3overweight
  4. 4obesity class I
  5. 5obesity class II
  6. 6obesity class III
9.Enteral & parenteral nutrition calculationsMedium
40 g/L1.8 g/kg/day55 mL/h71 kg24 h/dayΔP = ? g

Practice exercise (made-up values, not clinical guidance). A 71 kg patient needs 1.8 g of protein per kg a day. The tube feed contains 40 g of protein per litre and runs at 55 mL/h for 24 hours a day. How many grams of extra protein ΔP a day are still needed? Round to one decimal place.

71 kg1.8 g/kg/day40 g/L55 mL/h · 24 h
ΔP = g/day
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 20%1200 mLamino acids 4.25%1200 mLlipid 20%100 mL · 2 kcal/mLN = protein/6.25NPC : N = ? : 1

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 1200 mL of parenteral nutrition with final concentrations of 20% dextrose and 4.25% amino acids, plus 100 mL of 20% lipid emulsion (2 kcal/mL). Find the non-protein kilocalorie to nitrogen ratio NPC : N (the number x in x : 1). Round to the nearest whole number.

1200 mLdextrose 20%amino acids 4.25%lipid 100 mL · 2 kcal/mL
NPC : N =
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVatrial fibrillationsinus tachycardiasupraventricular tachycardia (SVT)atrial flutter, 2:1 conduction

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1atrial fibrillation
  2. 2sinus tachycardia
  3. 3supraventricular tachycardia (SVT)
  4. 4atrial flutter, 2:1 conduction
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVsecond-degree AV block type IIthird-degree (complete) AV blocksinus bradycardia2:1 AV block (type undetermined)

Interpret this lead II strip. Which interpretation can you defend from this single strip? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1second-degree AV block type II
  2. 2third-degree (complete) AV block
  3. 3sinus bradycardia
  4. 42:1 AV block (type undetermined)
13.Prioritization & delegationMedium

During an IV vancomycin infusion, a patient develops flushing and itching of the face and neck. What should the nurse do first?

  1. AIgnore it, because flushing is always harmless and passes
  2. BApply a warm compress to the face and neck
  3. CStop or slow the infusion and inform the provider
  4. DSpeed up the infusion to finish it quickly
14.Prioritization & delegationHard

A patient has a new spinal cord injury at C4. Which assessment is the priority?

  1. ASkin over the sacrum and heels
  2. BBreathing effort and ability to cough
  3. CAbility to feed themselves
  4. DBowel sounds in all four abdominal quadrants
15.Infection control & patient safetyMedium

A nurse’s hands are dry and cracked from frequent hand hygiene. What is the best approach?

  1. AUse any lotion from home, whatever its contents
  2. BWear gloves all day instead of cleaning the hands between patients
  3. CUse the hand lotion approved by the facility to keep the skin intact
  4. DStop hand hygiene until the skin heals
16.Infection control & patient safetyHard

A night nurse suggests restraining a calm but wandering patient “so we can manage with fewer staff tonight”. Which response is correct?

  1. ARestraints are acceptable if removed in the morning
  2. BRestraints are acceptable at night when staffing is low
  3. CRestraint is never for staff convenience; use rounding or a sitter
  4. DRestraints are acceptable if the family agrees to them in writing first
17.Lab values & electrolytesMedium

A patient taking furosemide has a potassium of 2.9 mEq/L. Which finding would the nurse expect?

  1. ATall, peaked T waves on the ECG
  2. BMuscle weakness and leg cramps
  3. CTingling around the mouth with a positive Chvostek’s sign
  4. DDiarrhea and abdominal cramping from overactive bowels
18.Lab values & electrolytesHard

After lying on the floor for many hours, a patient has a CK of 40,000 U/L, a potassium of 6.1 mEq/L and dark urine. Which prescribed treatment is the priority?

  1. AHigh-dose NSAIDs for the muscle pain
  2. BAn oral potassium supplement with each meal
  3. CFluid restriction to protect the heart from overload
  4. DLarge-volume IV fluids with cardiac monitoring

3Solutions

1.Nursing fundamentals

Answer: D · Over a sink lined with a towel or partly filled with water

Why this is the answer

Cleaning over a padded or water-filled sink cushions a fall. Hot water can warp dentures, and abrasives scratch them; they are stored in a labelled denture pot.

Answer

D · Over a sink lined with a towel or partly filled with water
2.Nursing fundamentals

Answer: C · A patient who has developed noisy, high-pitched breathing (stridor)

Why this is the answer

Stridor signals a partly blocked upper airway, which can quickly become life-threatening. Airway problems come before breathing, circulation and other needs.

Answer

C · A patient who has developed noisy, high-pitched breathing (stridor)
3.Clinical nursing

Answer: D · Steroids can raise the blood glucose

Why this is the answer

Glucocorticoids increase glucose production and insulin resistance, causing steroid-induced hyperglycaemia. Glucose monitoring identifies patients who need treatment.

Answer

D · Steroids can raise the blood glucose
4.Clinical nursing

Answer: B · Euglycaemic diabetic ketoacidosis

Why this is the answer

SGLT2 inhibitors can cause DKA with near-normal or modestly raised glucose because glucose is lost in the urine. Ketones should be checked in unwell patients on these drugs.

Answer

B · Euglycaemic diabetic ketoacidosis
5.Arterial blood gas interpretation

Answer: Osm = 295 mOsm/kg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Calculated osmolality

Osm = 2·131 + 26.2 + 7.2 = 295.4 ≈ 295 mOsm/kg

Answer

Osm = 295 mOsm/kg
6.Arterial blood gas interpretation

Answer: AGc = 16.25 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 134 − (97 + 22) = 15

Correction for albumin

15 + 0.25·(40 − 35) = 16.25 mmol/L

Answer

AGc = 16.25 mmol/L

Above about 12 after correction: a high anion gap.

7.Clinical assessment scores

Answer: NEWS2 = 4

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 7/min → 3
SpO₂ 98% → 0
on air → 0
SBP 106 mmHg → 1
HR 58/min → 0
alert (A) → 0
T 36.7 °C → 0

Add

NEWS2 = 3 + 0 + 0 + 1 + 0 + 0 + 0 = 4

Answer

NEWS2 = 4
8.Clinical assessment scores

Answer: healthy weight

Body mass index: BMI = weight (kg)/height (m)², with the height converted to metres first. With pounds and inches, BMI = 703 × weight (lb)/height (in)². WHO adult categories: below 18.5 underweight, 18.5–24.9 healthy weight, 25.0–29.9 overweight, 30.0–34.9 obesity class I, 35.0–39.9 obesity class II and 40 or more obesity class III.

BMI

BMI = 58/1.65² = 21.3

Category

healthy weight

Answer

healthy weight
9.Enteral & parenteral nutrition calculations

Answer: ΔP = 75 g/day

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Protein needed

1.8·71 = 127.8 g/day

Protein from the feed

55·24 = 1320 mL = 1.32 L
1.32·40 = 52.8 g/day

Shortfall

ΔP = 127.8 − 52.8 = 75 g/day

Answer

ΔP = 75 g/day
10.Enteral & parenteral nutrition calculations

Answer: NPC : N = 125

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 20·1200/100 = 240 g
amino acids: 4.25·1200/100 = 51 g

Kilocalories per component

dextrose: 240·3.4 = 816 kcal
amino acids: 51·4 = 204 kcal
lipid: 100·2 = 200 kcal

Non-protein kcal and nitrogen

NPC = 816 + 200 = 1016 kcal
N = 51/6.25 = 8.16 g

Ratio

NPC : N = 1016/8.16 = 124.5 ≈ 125 : 1

Answer

NPC : N = 125

Ratios of about 150 : 1 are typical for stable patients; lower ratios give relatively more protein.

11.ECG rhythm strip interpretation

Answer: sinus tachycardia

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: R–R = 13 small boxes, 1500 ÷ 13 ≈ 115 per minute.
2. Rhythm: regular, every R–R is 0.52 s.
3. P waves: upright, one before every QRS, all alike.
4. PR interval: 0.14 s, constant, within 0.12–0.20 s.
5. QRS: 0.08 s, narrow (below 0.12 s).

Interpretation

sinus tachycardia

Answer

sinus tachycardia
12.ECG rhythm strip interpretation

Answer: 2:1 AV block (type undetermined)

2:1 AV block: with two P waves for every QRS, no two conducted P waves follow each other, so you cannot see whether the PR would lengthen (type I) or stay constant (type II) before a non-conducted P wave. From one strip it is called a 2:1 AV block; a longer strip or a change in the conduction ratio decides the type. A narrow QRS makes type I more likely and a wide QRS type II, but neither proves it.

Five steps

1. Rate: R–R = 42 small boxes, 1500 ÷ 42 ≈ 36 per minute.
2. Rhythm: regular, every R–R is 1.68 s.
3. P waves: upright and regular (P–P 0.84 s, 71 per minute), two for every QRS.
4. PR interval: constant at 0.20 s in the conducted beats.
5. QRS: 0.08 s, narrow (below 0.12 s).

Why the type stays open

Every second P wave is not conducted, so no two conducted beats follow each other and a lengthening PR could never show.
2:1 AV block (type undetermined)

Answer

2:1 AV block (type undetermined)

A narrow QRS makes type I more likely and a wide QRS type II, but only a longer strip or a change in the conduction ratio decides.

13.Prioritization & delegation

Answer: C · Stop or slow the infusion and inform the provider

Why this is the answer

Flushing of the upper body during vancomycin is usually an infusion reaction related to the rate. The nurse stops or slows the infusion, assesses for anaphylaxis and informs the provider.

Answer

C · Stop or slow the infusion and inform the provider
14.Prioritization & delegation

Answer: B · Breathing effort and ability to cough

Why this is the answer

Injuries at C3–C5 can affect the phrenic nerve and diaphragm, so breathing may fail. Respiratory function is monitored closely, and the patient may need ventilatory support.

Answer

B · Breathing effort and ability to cough
15.Infection control & patient safety

Answer: C · Use the hand lotion approved by the facility to keep the skin intact

Why this is the answer

Cracked skin is harder to clean and harbors more organisms. Facility-approved lotions help keep the skin healthy without reducing the effect of hand antiseptics such as chlorhexidine.

Answer

C · Use the hand lotion approved by the facility to keep the skin intact
16.Infection control & patient safety

Answer: C · Restraint is never for staff convenience; use rounding or a sitter

Why this is the answer

Restraint is allowed only to protect the patient or others from immediate harm when less restrictive measures have failed, never for convenience or discipline. Rounding, a bed alarm, a sitter and a calm environment are alternatives.

Answer

C · Restraint is never for staff convenience; use rounding or a sitter
17.Lab values & electrolytes

Answer: B · Muscle weakness and leg cramps

Why this is the answer

Low potassium causes muscle weakness, cramps, reduced bowel movement (constipation, even ileus) and arrhythmias. Peaked T waves are seen in hyperkalemia, and perioral tingling suggests low calcium.Checked against: Heart failure - fluids and diuretics · MedlinePlus (NIH); Low blood potassium · MedlinePlus (NIH) (2025)

Answer

B · Muscle weakness and leg cramps
18.Lab values & electrolytes

Answer: D · Large-volume IV fluids with cardiac monitoring

Why this is the answer

Rhabdomyolysis releases myoglobin, which can cause acute kidney injury, and potassium, which can cause arrhythmias. Early aggressive IV fluids, a target urine output and cardiac monitoring are priorities. NSAIDs and potassium would worsen kidney injury and hyperkalemia.Checked against: Rhabdomyolysis · MedlinePlus (NIH) (2025)

Answer

D · Large-volume IV fluids with cardiac monitoring

ExamProblems · examproblems.com/courses/nursing-fundamentals